Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Aug 6, 2021, 7:30 PM MDT for Carter County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 7:30 PM MDT (01:30 UTC)
- Expired
- Aug 6, 2021, 8:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Billings, MT
- Hail
- 0.25 in
- Wind
- 30
County Carter County, MT
The radar
The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WWUS85 KBYZ 070130
SPSBYZ
Special Weather Statement
National Weather Service Billings MT
730 PM MDT Fri Aug 6 2021
MTZ037-070200-
Carter MT-
730 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Carter
County through 800 PM MDT...
At 728 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alzada, or 39 miles northwest of Belle Fourche, moving northeast at
40 mph.
HAZARD...Heavy rainfall, winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall will create reduced visibilities and ponding
on water on roads. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Alzada and Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4500 10455 4508 10461 4534 10404 4500 10404
TIME...MOT...LOC 0128Z 240DEG 40KT 4505 10445
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
ArthurWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:34 PM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 6, 2:34 PM MDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
234 PM MDT Fri Aug 6 2021
.DISCUSSION...
Tonight through Sunday night...
Strong upper trough over Idaho this morning was tracking eastward
across northern Wyoming this afternoon. We have had a few waves
of showers and thunderstorms already move across the region,
mainly affecting areas along the Montana/Wyoming border. Low level
moisture lapse rates over portions of our southeast are sufficient
to support risk of strong downdraft winds and marginally severe
hail late today into early this evening as the upper forcing moves
across the region. PWATs are near an inch in these areas and also
suggest risk of heavy downpours with the stronger cells.
Thunderstorms will linger in the east until around midnight, then
slide into the Dakotas. Saturday should be a bit cooler, a little
breezy as zonal flow dominates, with little if any chance of
convection.
Sunday remains a potential day for critical fire weather
conditions. As a strong upper trough develops over the Pacific NW
and tracks into Idaho, we will see pre-frontal warming boost
temperatures over our forecast area. Progged soundings suggest
deep mixing over our west and central zones by mid afternoon with
gusts over 25 mph and RH readings in the teens. Surface low
sitting over areas east of Billings may not see as much wind.
Timing of a strong frontal passage is still in question as GFS
suggest 6-9 pm Sunday evening for Billings to Sheridan. Areas
further east may not see wind shift until after midnight, which of
course means a reduced risk of fire weather concerns. EC model is
still a bit slower with the frontal passage. Fire weather
highlights may eventually be necessary for Sunday, especially in
our western sections, but the timing of the cold front remains
uncertain and will ultimately determine the extent of any fire
weather highlights. There is some post frontal precipitation that
tries to work into the area Sunday evening. We feel the NBM
guidance is a little too bullish with its PoPs given the strong
downslope winds, so adjusted them down somewhat.
Look for highs Saturday in the upper 80s to low 90s, climbing well
into the 90s for most areas Sunday. BT
Monday through Wednesday...
In the wake of Sunday's cold front, gusty winds look to continue
over the area on Monday as an associated low slides east across
the Canadian border, keeping the pressure gradients somewhat
tight. A few showers or thunderstorms are possible with the
lingering energy in weak cyclonic flow. Another system dropping
southeast through southern Canada will keep breezy west to
northwest winds over the area on Tuesday. Ridging over the western
US will keep the region in a dry northwest flow through most of
next week. Temperatures will trend from below normal through the
middle of the week, warming to near or above normal by the end of
the week.
High temperatures in the 70s to 80s are forecast for Monday
through Wednesday, warming back towards the 90s for Thursday and
Friday. Lows in the 50s to lower 60s are forecast most nights. STP
&&
.AVIATION...
Showers and thunderstorms will continue to spread over the area
this afternoon and evening as a disturbance moves through the
region. Storms could have strong wind gusts of 40kts or higher
(especially east of KBIL). Local MVFR conditions are possible in
the stronger storms this afternoon and evening with occasional
mountain obscurations. Shower/thunderstorm activity will gradually
decrease overnight with VFR conditions prevailing in general.
Wildfire smoke will continue to reduce slant range
visibility across the region. Local MVFR conditions are possible
in areas of smoke. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 063/091 064/098 058/080 055/087 057/087 058/091 062/091
30/H 01/U 32/T 11/U 11/U 00/U 00/U
LVM 052/089 055/092 048/078 047/084 050/087 051/091 055/091
40/H 12/T 42/T 11/U 11/U 00/U 00/U
HDN 061/092 059/099 055/081 052/088 052/087 056/092 058/092
40/H 00/U 22/T 11/U 20/U 00/U 00/U
MLS 063/091 064/097 060/079 056/085 057/085 058/088 061/092
51/U 00/U 32/W 11/U 10/U 00/U 00/U
4BQ 062/088 062/097 059/080 055/086 057/085 058/089 061/091
51/B 00/U 21/U 11/U 10/U 00/U 00/U
BHK 059/088 060/096 059/080 053/084 055/083 055/086 057/088
72/W 00/U 21/B 11/U 21/U 00/U 00/U
SHR 056/088 057/096 052/080 048/087 051/085 053/088 055/090
41/U 00/U 22/T 10/U 11/U 10/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 409 in effect until 8 PM MDT this
evening FOR ZONE 37.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Aug 6, 2:42 PM MDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 242 PM MDT Fri Aug 6 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-072045- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 242 PM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Potential for critical fire weather conditions. * WHERE...South central and southeast Montana as well as north central Wyoming. * WHEN...Sunday into Sunday evening. * ADDITIONAL DETAILS...Sunday will be very warm and dry, with increasing southwest winds. A cold front is expected late in the day into the evening, which will result in a sharp switch to strong northwest winds. This may create conditions that result in erratic fire behavior for existing and new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potentially hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Aug 6, 4:00 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Billings MT
400 PM MDT Fri Aug 6 2021
MTZ037-062245-
Carter MT-
400 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Carter
County through 445 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Colony, or 28 miles northwest of Belle Fourche,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Carter
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4500 10434 4509 10404 4500 10404
TIME...MOT...LOC 2159Z 250DEG 16KT 4497 10423
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ArthurSpecial weather statement, Aug 6, 4:11 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Billings MT
411 PM MDT Fri Aug 6 2021
MTZ032-033-062300-
Custer MT-Fallon MT-
411 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of west central Fallon
and east central Custer Counties through 500 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 35
miles northwest of Ekalaka, moving northeast at 20 mph.
HAZARD...Heavy rainfall, wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rain will reduce visibility and create ponding of
water on roads. Gusty winds could knock down tree limbs and
blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4639 10455 4612 10504 4621 10527 4654 10507
4654 10499 4657 10498
TIME...MOT...LOC 2209Z 209DEG 19KT 4624 10511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArthurSpecial weather statement, Aug 6, 4:58 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Billings MT
458 PM MDT Fri Aug 6 2021
MTZ033-062345-
Fallon MT-
458 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northeastern Fallon
County through 545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Baker, moving northeast at 20 mph.
HAZARD...Heavy rainfall, wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rain will reduce visibility and create ponding of
water on roads. Gusty winds could knock down tree limbs and
blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Baker, Plevna and Ollie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4631 10437 4640 10460 4668 10442 4667 10442
4667 10436 4664 10435 4664 10404 4651 10404
TIME...MOT...LOC 2257Z 209DEG 19KT 4643 10443
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ArthurLocal storm report, Aug 6, 5:52 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
552 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
08/06/2021 M52.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
&&
VERTZSpecial weather statement, Aug 6, 6:07 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Billings MT
607 PM MDT Fri Aug 6 2021
MTZ037-070045-
Carter MT-
607 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Carter
County through 645 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alzada, or 38 miles northwest of Belle Fourche, moving east at 35
mph.
HAZARD...Heavy rainfall, winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall will create reduced visibilities and ponding
on water on roads. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Alzada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4500 10454 4511 10457 4524 10404 4500 10404
TIME...MOT...LOC 0005Z 257DEG 30KT 4504 10444
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ArthurSpecial weather statement, Aug 6, 7:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
730 PM MDT Fri Aug 6 2021
MTZ037-070200-
Carter MT-
730 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Carter
County through 800 PM MDT...
At 728 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alzada, or 39 miles northwest of Belle Fourche, moving northeast at
40 mph.
HAZARD...Heavy rainfall, winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall will create reduced visibilities and ponding
on water on roads. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Alzada and Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4500 10455 4508 10461 4534 10404 4500 10404
TIME...MOT...LOC 0128Z 240DEG 40KT 4505 10445
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ArthurThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:07 PM MDT | Special Weather Statement | BYZ | Carter | 38 min |
| Aug 7, 3:06 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carbon, Custer, Gallatin, Golden Valley, Madison and 9 more | 11 hr |
| Aug 7, 2:26 PM MDT | Red Flag Warning | BYZ | Big Horn, Carbon, Custer, Gallatin, Golden Valley, Madison and 9 more | 34 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.